Kyoto Journal of Mathematics

On the Calabi–Markus phenomenon and a rigidity theorem for Euclidean motion groups

Ali Baklouti and Souhail Bejar

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In this article, we study the rigidity properties of deformation parameters of the natural action of a discontinuous subgroup ΓG, on a homogeneous space G/H, where H stands for a closed subgroup of a Euclidean motion group G:=On(R)Rn. That is, we prove the following local (and global) rigidity theorem: the parameter space admits a rigid (equivalently a locally rigid) point if and only if Γ is finite. Remarkably, it turns out that H is compact whenever Γ is infinite, which makes accessible the study of the corresponding parameter and deformation spaces and their topological and local geometrical features. This shows that the Calabi–Markus phenomenon occurs in this setting. That is, if H is a closed noncompact subgroup of G, then G/H does not admit a compact Clifford–Klein form, unless G/H itself is compact. We also answer a question posed by T. Kobayashi. That is, no homogeneous space G/H admits a noncommutative free group as a discontinuous group.

Article information

Source
Kyoto J. Math. Volume 56, Number 2 (2016), 325-346.

Dates
Received: 30 September 2014
Revised: 24 December 2014
Accepted: 11 March 2015
First available in Project Euclid: 10 May 2016

Permanent link to this document
https://projecteuclid.org/euclid.kjm/1462901081

Digital Object Identifier
doi:10.1215/21562261-3478898

Mathematical Reviews number (MathSciNet)
MR3500844

Zentralblatt MATH identifier
06591222

Subjects
Primary: 22E27: Representations of nilpotent and solvable Lie groups (special orbital integrals, non-type I representations, etc.)
Secondary: 22E40: Discrete subgroups of Lie groups [See also 20Hxx, 32Nxx] 57S30: Discontinuous groups of transformations

Keywords
Euclidean motion group proper action discontinuous subgroup deformation space rigidity

Citation

Baklouti, Ali; Bejar, Souhail. On the Calabi–Markus phenomenon and a rigidity theorem for Euclidean motion groups. Kyoto J. Math. 56 (2016), no. 2, 325--346. doi:10.1215/21562261-3478898. https://projecteuclid.org/euclid.kjm/1462901081


Export citation

References

  • [1] A. Baklouti, N. ElAloui, and I. Kédim, A rigidity theorem and a stability theorem for two-step nilpotent Lie groups, J. Math. Sci. Univ. Tokyo 19 (2012), 281–307.
  • [2] A. Baklouti and I. Kédim, On non-abelian discontinuous subgroups acting on exponential solvable homogeneous spaces, Int. Math. Res. Not. IMRN 2010, no. 7, 1315–1345.
  • [3] A. Baklouti, I. Kédim, and T. Yoshino, On the deformation space of Clifford-Klein forms of Heisenberg groups, Int. Math. Res. Not. IMRN 2008, no. 16, art. ID rnn066.
  • [4] L. Bieberbach, Über die Bewegungsgruppen der Euklidischen Räume, Math. Ann. 70 (1911), 297–336.
  • [5] L. Bieberbach, Über die Bewegungsgruppen der Euklidischen Räume (Zweite Abhandlung.) Die Gruppen mit einem endlichen Fundamentalbereich, Math. Ann. 72 (1912), 400–412.
  • [6] E. Calabi and L. Markus, Relativistic space forms, Ann. of Math. (2) 75 (1962), 63–76.
  • [7] W. M. Goldman and J. J. Millson, Local rigidity of discrete groups acting on complex hyperbolic space, Invent. Math. 88 (1987), 495–520.
  • [8] J. Hilgert and K.-H. Neeb, Structure and Geometry of Lie Groups, Springer Monogr. Math., Springer, New York, 2012.
  • [9] K. H. Hofmann and K.-H. Neeb, The compact generation of closed subgroups of locally compact groups, J. Group Theory 12 (2009), 555–559.
  • [10] T. Kobayashi, Proper action on a homogeneous space of reductive type, Math. Ann. 285 (1989), 249–263.
  • [11] T. Kobayashi, “Discontinuous groups acting on homogeneous spaces of reductive type” in Representation Theory of Lie Groups and Lie Algebras (Fuji-Kawaguchiko, 1990), World Sci., River Edge, N. J., 1992, 59–75.
  • [12] T. Kobayashi, On discontinuous groups on homogeneous spaces with noncompact isotropy subgroups, J. Geom. Phys. 12 (1993), 133–144.
  • [13] T. Kobayashi, Criterion for proper action on homogeneous spaces of reductive groups, J. Lie Theory 6 (1996), 147–163.
  • [14] T. Kobayashi, “Discontinuous groups and Clifford–Klein forms of pseudo-Riemannian homogeneous manifolds” in Algebraic and Analytic Methods in Representation Theory (Sonderborg, 1994), Perspect. Math. 17, Academic Press, San Diego, Calif., 1996, 99–165.
  • [15] T. Kobayashi, Deformation of compact Clifford-Klein forms of indefinite Riemannian homogeneous manifolds, Math. Ann. 310 (1998), 394–409.
  • [16] T. Kobayashi, “Discontinuous groups for non-Riemannian homogeneous spaces” in Mathematics Unlimited—2001 and Beyond, Springer, Berlin, 2001, 723–747.
  • [17] T. Kobayashi and S. Nasrin, Deformation of properly discontinuous actions of ${\mathbb{Z}}^{k}$ on ${\mathbb{R}}^{k+1}$, Internat. J. Math. 17 (2006), 1175–1193.
  • [18] T. S. Motzkin and O. Taussky, Pairs of matrices with property L, Trans. Amer. Math. Soc. 73, no. 1 (1952), 108–114.
  • [19] R. K. Oliver, On Bieberbach’s analysis of discrete Euclidean groups, Proc. Amer. Math. Soc. 80 (1980), 15–21.
  • [20] D. J. S. Robinson, A Course in the Theory of Groups, 2nd ed., Grad. Texts in Math. 80, Springer, New York, 1996.
  • [21] A. Selberg, “On discontinuous groups in higher-dimension symmetric spaces” in Contributions to Functional Theory (Internat. Colloq. Function Theory, Bombay, 1960), Tata Institute, Bombay, 1960, 147–164.
  • [22] J.-P. Serre, Représentations linéaires des groupes finis, Paris, Hermann, 1998.
  • [23] A. Weil, On discrete subgroups of Lie groups, II, Ann. of Math. (2) 75 (1962), 578–602.
  • [24] A. Weil, Remarks on the cohomology of groups, Ann. of Math. (2) 80 (1964), 149–157.